If you have the tendency to Google the negative side effects associated with your medications, you may have a greater chance of experiencing them, a study published in the International Journal of Cardiology suggests.
Researchers evaluated patient intolerance to statins — 1 of the common cholesterol-lowering drugs — in 13 countries across 5 continents. They then compared the rate of intolerance to the number of websites available in each country that discuss the adverse effects of statins.
Interestingly, the results showed that patients in English-speaking countries, including Canada, the United States, United Kingdom, and Australia, reported negative side effects at a higher rate than in the other countries. Researchers suggest that this may be partly because people in English-speaking countries have greater access to websites detailing the side effects of statins.
Lead researcher Dr. Baiju Shah, MD, PhD, an endocrinologist at Sunnybrook Health Sciences Centre in Toronto, referred to this concept as the “nocebo effect.” That’s when a medication may actually be effective and beneficial but the person taking it believes that the drug will harm them, and as a result, they may experience the negative side effects instead.